Alert archive / North Carolina / Rip Current Statements in 2021

Rip Current Statement 14, NWS Wilmington, NC

August 23, 2021New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this rip current statement at Aug 23, 2021, 9:33 AM EDT for New Hanover County, Pender County, North Carolina. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 23, 2021, 9:33 AM EDT (13:33 UTC)
Expired
Aug 23, 2021, 8:00 PM EDT
In force
10 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 13:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 1.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

236 
WHUS42 KILM 231333
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
933 AM EDT Mon Aug 23 2021

NCZ106-108-240000-
/O.NEW.KILM.RP.S.0014.210823T1333Z-210824T0000Z/
Coastal Pender-Coastal New Hanover-
933 AM EDT Mon Aug 23 2021

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
43
2 follow-up statements
138 
WHUS42 KILM 231918
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
318 PM EDT Mon Aug 23 2021

NCZ107-240600-
/O.NEW.KILM.CF.Y.0085.210824T0200Z-210824T0600Z/
Inland New Hanover-
318 PM EDT Mon Aug 23 2021

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
2 AM EDT TUESDAY...

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...The lower Cape Fear River including downtown 
  Wilmington.

* WHEN...From 10 PM this evening to 2 AM EDT Tuesday.

* IMPACTS...Portions of Battleship Road and USS North Carolina 
  Road observe minor coastal flooding up to one half foot in 
  depth. In downtown Wilmington, a block of Water Street 
  observes minor flooding up to one quarter foot in depth.

* ADDITIONAL DETAILS...Affected areas listed are based on 
  average tide conditions. Additional locations may experience 
  flooding during periods of heavy rainfall, high winds, or 
  other factors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.7 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.0 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 24/12 AM     5.9        1.2        1.0        1      Minor    
 24/12 PM     5.3        0.6        0.8        1       None    
 25/12 AM     5.6        0.9        0.8        1      Minor    
 25/01 PM     5.2        0.5        0.8        1       None    
 26/01 AM     5.4        0.7        0.8        1       None    
 26/01 PM     5.2        0.5        0.8        1       None

&&

$$

NCZ106-108-240000-
/O.CON.KILM.RP.S.0014.000000T0000Z-210824T0000Z/
Coastal Pender-Coastal New Hanover-
318 PM EDT Mon Aug 23 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Pender and Coastal New Hanover Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
264 
WHUS42 KILM 240007
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
807 PM EDT Mon Aug 23 2021

NCZ106-108-240115-
/O.EXP.KILM.RP.S.0014.000000T0000Z-210824T0000Z/
Coastal Pender-Coastal New Hanover-
807 PM EDT Mon Aug 23 2021

...HIGH RIP CURRENT RISK HAS EXPIRED AT 8 PM EDT THIS EVENING...

$$

NCZ107-240600-
/O.CON.KILM.CF.Y.0085.210824T0200Z-210824T0600Z/
Inland New Hanover-
807 PM EDT Mon Aug 23 2021

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
TUESDAY...

* WHAT...Up to one half foot of inundation above ground level
  expected across low-lying areas along the banks of the Lower
  Cape Fear River including local tributaries.

* WHERE...The banks of the lower Cape Fear River, local tidal 
  waterways and creeks, from downtown Wilmington southward.

* WHEN...Until 2 AM EDT Tuesday.

* IMPACTS...Portions of Battleship Road and USS North Carolina 
  Road observe minor coastal flooding up to one half foot in 
  depth. In downtown Wilmington, a block of Water Street 
  observes minor flooding up to one quarter foot in depth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.7 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.0 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 24/12 AM     5.9        1.2        1.0        1      Minor    
 24/12 PM     5.3        0.6        0.8        1       None    
 25/12 AM     5.6        0.9        0.8        1      Minor    
 25/01 PM     5.2        0.5        0.8        1       None    
 26/01 AM     5.4        0.7        0.8        1       None    
 26/01 PM     5.2        0.5        0.8        1       None

&&

$$

dch

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this rip current statement went out at Aug 23, 6:42 AM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 23, 6:42 AM EDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
642 AM EDT Mon Aug 23 2021

.SYNOPSIS...
A trough will remain inland today as weak area of low pressure
along the coast moves off to the northeast . Atlantic high
pressure, surface and aloft, will begin to build westward by the
mid to late week period. A more typical summertime pattern will
ensue with a lower chance of tstorms by the late week period.

&&

.UPDATE...
Any lingering convection has moved offshore with areas of fog
remaining inland with patches of dense fog. Fog and stratus
will dissipate through the morning hours with limited localized
convection this afternoon.

&&

.NEAR TERM /THROUGH TUESDAY/...
Calm winds and clear skies inland have created areas of fog.
Issued an SPS to address areas of fog with potential for patchy
dense fog. Will continue to monitor for potential for dense fog
advisory. Fog and stratus early this morning will dissipate by
late morning leading to increasing sunshine. Latest sfc analysis
shows a weak area of low pressure over coastal SC/NC border,
right along weak sfc boundary which continues to be aligned from
just inland SC northeast to just off the Cape Fear coast into
the Atlc waters with iso to sct convection flaring up right
along Cape Fear. Weak northerly flow exists over inland areas to
the west of the boundary with southerly flow ahead of it.
Overall, the axis of greatest moisture mainly off the coast with
greatest chc of convection right along the coast and offshore
through today. Pcp water diminishes down below 1.75 inches
inland pushing toward the coast through this morning, but a
slight rise along trough inland where a few storms may fire up
later today or early this evening closer to the I-95 corridor.

Mid to upper ridge will build in from the west as trough shifts
east today. The trough inland will get pushed toward the coast
as remnant low associated with Henri to the north moves east
through Tues, but Atlantic high will begin to build westward.
This will push southern portion of boundary back inland with
good southerly push of moisture back over the area on Tues with
increased potential for convection. Overall, expect coastal
shwrs to push offshore with limited convection today, but increasing
slightly into Tues. Temps will be within a few degrees of
normal with mid 80s along the coast to around 90 inland. Low
temps will be in the mid 70s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Strip of higher moisture along the coast Tuesday night will
push inland Wednesday. Combined with impulses moving across from
the east around upper level low to the south and sea breeze
progression, have decent pops forecasted for during the day
Wednesday. Rain focused across coastal counties early will shift
inland later in the afternoon. Highs Wed around 90, though will
be variable with convection. Lows in the low 70s continue.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Current thinking is for a mostly dry forecast in the long term
period as mid and upper level ridging builds over the region.
Decent subsidence inversion around 850mb is apparent on forecast
soundings beginning Thursday into the weekend. Have continued
to limit pops around 30% each afternoon to account for
possibility of center of ridge remaining offshore and isolated
storms developing. Highs each afternoon generally in the low 90s
with lows in the low 70s.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Lots of IFR ceilings/visibilities across much of the CWA. Look
for most areas to mix out by 14Z, and becoming VFR. Isolated
convection along the resultant and an inland trough this
afternoon.

Extended Outlook...Mainly VFR except periodic MVFR/IFR from
daily diurnally induced isolated to scattered convection, and
the possibility of early morning fog and/or low stratus.

&&

.MARINE...
Through Tuesday... A weak sfc boundary remains aligned along
the coast with a decent southerly push up to 15 kts ahead of it
and a weaker offshore flow along and behind it. This will
maintain 3 to 5 ft seas coming down a bit through later today as
boundary shifts east but will increase again on Tues as
gradient becomes pinched between inland trough pushing closer to
the coast and high pressure building back toward the Carolina
coast. A shorter period windwave today will mix with a very
minimal longer period SE swell up to 9 seconds.

Tuesday Night through Friday...Southwest winds 10-15 kts
Tuesday night will weaken and become southerly by Wednesday
afternoon as ridging begins to edge in from the east and weakens
the pressure gradient. Scattered storms possible over coastal
waters on Wednesday, particularly earlier in the day. Winds turn
easterly Thursday, generally less than 10 kts, increasing to
10-15 kts Friday. 3-4 ft seas Tuesday night lower to 2-3 ft by
Wednesday evening as S wind wave diminishes. Seas linger in the
2-3 ft range Thursday as a SE swell builds and dominates the
wave spectrum, with seas increasing to 3-4 ft on Friday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...RGZ
NEAR TERM...RGZ
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...43
MARINE...RGZ/VAO
Hazardous weather outlook, Aug 23, 3:56 AM EDT, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
356 AM EDT Mon Aug 23 2021

NCZ106-108-240800-
Coastal Pender-Coastal New Hanover-
356 AM EDT Mon Aug 23 2021

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Moderate risk rip Monday and Tuesday may linger through late week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-SCZ054-240800-
Coastal Brunswick-Coastal Horry-
356 AM EDT Mon Aug 23 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Moderate risk of rip currents Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-056-058-
059-240800-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Coastal Georgetown-Central Horry-
Northern Horry-
356 AM EDT Mon Aug 23 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Areas of fog with patchy dense fog, mainly across the Pee Dee region
this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-240800-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
356 AM EDT Mon Aug 23 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:18 PM EDTCoastal Flood AdvisoryILMNew Hanover10 hr

Nearby

Rip Current Statements in North Carolina, 2021Every rip current statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.